Michigan, 2008

Hail in Michigan, June 10, 2008

June 10, 2008 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm in Clare county produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm in Clare county produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 10, 11:53 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 10, 11:53 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1253 PM EDT TUE JUN 10 2008

LATEST UPDATE...SYNOPSIS AND SHORT TERM...

.SYNOPSIS...(1253 PM EDT TUE JUN 10 2008)
A WEAK COLD FRONT IS EXPECTED TO DROP SOUTH THROUGH SOUTHERN LOWER
MICHIGAN BY LATER THIS AFTERNOON. THIS MAY TRIGGER ISOLATED
THUNDERSTORMS EAST OF US-131 DURING THE MID AFTERNOON. WHAT EVER
WOULD DEVELOP WILL BE BRIEF. BEYOND THAT... MOSTLY DRY WEATHER IS
EXPECTED UNTIL THURSDAY NIGHT WHEN THE NEXT FRONTAL SYSTEM MOVES
THROUGH THE AREA.

&&

.SHORT TERM...(1253 PM EDT TUE JUN 10 2008)
(THIS AFTERNOON THROUGH THURSDAY)
THE SEVERE WEATHER THREAT CONTINUES TO DIMINISHED THIS AFTERNOON AS
LOW AND MID LEVEL DRY AIR CONTINUES TO WORK ITS WAY IN FROM
WISCONSIN. YOU MAY NOTE THE OPEN CELL CUMULUS CLOUDS IN WISCONSIN
(16Z) ARE MOSTLY OVER THE NRN 2/3 OF THAT STATE. ALSO...THE LATEST
MSAS DATA SHOWS AN AREA OF EXPANDING SURFACE DIVERGENCE OVER MOST OF
SOUTHWEST LOWER MICHIGAN AS OF 16Z. THUS GIVEN THE DRY AIR ADVECTION
AT MOST LEVELS AND THE SHORTWAVE NOW MOVING ON SHORE (WATER VAPOR
LOOPS) IT SEEMS TO ME THE THREAT FOR SEVERE WEATHER HAS SIGNFICANTLY
DIMINISHED. AS A RESULT I UPDATED THE HAZAROUS WEATHER OUTLOOK (HWO)
TO DROP THE MENTION OF SEVERE THUNDERSTORMS THIS AFTERNOON.

MID TO UPPER LEVEL WARM ADVECTION MOVES IN TONIGHT AS THE COLD POOL
MOVES OUT. THAT COULD BRING SOME MID AND HIGH CLOUDS INTO THE CWA
TOWARD MORNING. OTHERWISE SKIES MY BE MOSTLY CLEAR FOR A FEW HOURS
TONIGHT. THERE SHOULD BE ENOUGH WIND IN THE BOUNDARY LAYER TO KEEP
FOG FROM BEING MUCH OF AN ISSUE THOUGH.

SURFACE HIGH PRESSURE AND THE UPPER RIDGE CROSS THE CWA ON WEDNESDAY
SO SKIES SHOULD BE MOSTLY SUNNY AFTER THE MID LEVEL WARM ADVECTION
CLOUDS LIFT NORTH OF THE CWA.

BEYOND THAT...RETURN FLOW ON THE WEST SIDE OF THE DEPARTING SURFACE
RIDGE CONTROLS THE WEATHER WEDNESDAY NIGHT AND THURSDAY WHICH FOR
THE MOST PART MEANS A SLOW WARMING TREND BUT NOT TO MUCH IN THE WAY
OF CLOUDS.

&&

.LONG TERM...(1122 AM EDT TUE JUN 10 2008)
(FRIDAY THROUGH TUESDAY)

WE WILL CONTINUE TO GO WITH A CHC OF TSTORMS WITH THE COLD FRONT
FRIDAY AND FRIDAY NIGHT. SOME OF THE STORMS FRIDAY COULD REACH
STRONG TO SEVERE LEVELS (REF SPC DAY 4 OUTLOOK).  SO WE WILL NEED TO
MONITOR THAT CLOSELY.

THE ECMWF IS TRENDING TOWARD FASTER COLD FRONTAL TIMING AS THE GFS
HAS SUGGESTED ALL ALONG. HOWEVER THE H5 TROF AXIS WILL MOVE ACROSS
LWR MI SATURDAY... SO WE WILL MAINTAIN MENTION OF A CHC OF SHOWERS
AND PERHAPS A TSTORM INTO SATURDAY.

BEYOND THAT WE SHOULD HAVE FAIRLY TRANQUIL WX WITH PARTLY CLOUDY
SKIES AND SEASONABLE TEMPS SUNDAY THROUGH EARLY NEXT WEEK. I AM
CONCERNED THAT A FAIRLY VIGOROUS SHORTWAVE IN THE WNW FLOW REGIME.
HOWEVER AT THIS POINT WE WILL STICK WITH AN OPTIMISTIC AND DRY
FCST.

&&

.MARINE...(357 AM EDT TUE JUN 10 2008)
COLD WATER TEMPS WILL HELP TO MITIGATE SOME OF THE WIND OVER THE
LAKE TODAY. EXPECT WINDS AND WAVES BELOW SCA CRITERIA.

&&

.AVIATION...(1245 PM EDT TUE JUN 10 2008)
VFR CONDITIONS ANTICIPATED THROUGH 18Z WED. SCT-BKN AREAS OF LOW TO
MID LEVEL CLOUD COVER WILL GRADUALLY DISSIPATE LATE THIS AFTN AND
EVENING AS DRIER AIR CONTINUES TO ADVECT INTO THE LOWER LEVELS OF
THE ATMOSPHERE. MOSTLY CLEAR SKIES ARE ANTICIPATED OVERNIGHT
FOLLOWED BY SCT CU DEVELOPMENT BETWEEN 15Z AND 18Z WED WITH CLOUD
BASES AT 4-5 KFT AGL.

&&

.HYDROLOGY...(1150 AM EDT TUE JUN 10 2008)
WE HAVE CANCELLED ALL AREA FLOOD WARNINGS SINCE AFTER TALKING WITH
COUNTY MANAGERS... THE SMALL RIVERS AND STREAMS ARE BACK WITHIN
THEIR BANKS. WE STILL HAVE A RIVER FLOOD WARNING FOR HASTINGS
HOWEVER.

WE DO NOT ANTICIPATE ANY MAJOR PRECIPITATION EVENTS IN THE NEAR
FUTURE. THE EVENT ON THURSDAY NIGHT INTO FRIDAY DOES NOT LOOK LIKE
IT WILL RESULT IN LARGE PRECIPITATION AMOUNTS AT THIS TIME.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     WDM
SHORT TERM:   WDM
LONG TERM:    LAURENS
MARINE        93
AVIATION:     LAURENS
HYDROLOGY:    WDM
Hazardous weather outlook, Jun 10, 11:40 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT TUE JUN 10 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1240 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER AIR DISTURBANCE MOVING ACROSS THE AREA IS EXPECTED TO BE
THE TRIGGER MECHANISM FOR ISOLATED THUNDERSTORM NORTH OF ROUTE 10
DURING THE EARLY TO MID AFTERNOON. THEY WILL MOVE EAST AT 30 TO 35
MPH.

FLOODING REMAINS A CONCERN THIS AFTERNOON AS MANY OF THE SMALLER
STREAMS AND RIVERS ARE WELL ABOVE NORMAL. MAINSTREAM RIVERS ARE ALSO
ON THE RISE. WHAT LIMITED RAINFALL THERE WILL BE THIS AFTERNOON WILL
HAVE MINIMAL IMPACT ON THE RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS APPEAR TO BE A GOOD BET THURSDAY NIGHT AND FRIDAY AS
A FRONTAL SYSTEM MOVES THROUGH THE GREAT LAKES REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT OUT OF THE QUESTION.

LMZ844>849-111015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1240 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF AN AFTERNOON THUNDERSTORMS OVER THE NEAR
SHORE WATERS. IF ONE OCCURS EXPECT GUSTY WINDS...HIGH WAVES...
LIGHTNING AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STORMS ARE ONCE AGAIN IN THE FORECAST IN THE THURSDAY NIGHT AND
FRIDAY TIME FRAME AS A LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT OUT OF THE QUESTION THIS AFTERNOON.

DUKE WDM

In the hours before

Special weather statement, Jun 10, 1:53 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 PM EDT TUE JUN 10 2008

MIZ040-101930-
CLARE-
253 PM EDT TUE JUN 10 2008

...SPECIAL WEATHER STATEMENT...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TEMPLE...MOVING EAST AT 28 MPH.

* LOCATIONS IN THE PATH OF THE STORM INCLUDE...

  TEMPLE...             LAKE GEORGE...        HARRISON...
  LONG LAKE HEIGHTS...  DODGE LAKE...

THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. STAY AWAY
FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4417 8460 4395 8460 4390 8508 4407 8509
TIME...MOT...LOC 1853Z 259DEG 25KT 4401 8497

WDM

The radar

The NCL Michigan radar (KAPX), 99 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clare

When
June 10, 2:11 PM EST
Where
Clare County, Harrison
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.020, -84.800

The broadcast media reported nickle to quarter sized diameter hail in Harrison.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117404.